Ohio, 2007

Tornadoes and Hail in Ohio, August 9, 2007

August 9, 2007 · NWS CLE · 25 events in 15 counties and zones

A frontal boundary was oriented west to east across central Ohio. The surface frontal boundary, in combination with upper level atmospheric support, allowed for severe thunderstorms to develop across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$3.6 million
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A frontal boundary was oriented west to east across central Ohio. The surface frontal boundary, in combination with upper level atmospheric support, allowed for severe thunderstorms to develop across the region. Many of the thunderstorms that day were severe, and even a few tornadoes developed across northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 9, 3:01 AM EST, 12 minutes earlier.

Area forecast discussion, Aug 9, 3:01 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
401 AM EDT THU AUG 9 2007

.SYNOPSIS...
A STATIONARY FRONT OVER NORTHERN OHIO WILL LINGER FOR ONE MORE
DAY...ALLOWING FOR WARM HUMID AIR ACROSS THE ENTIRE FORECAST AREA. A
DISTURBANCE WILL MOVE ALONG THE FRONT THIS AFTERNOON AND SPARK OFF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. FOLLOWING THE
FRONT...COOLER DRIER AIR WILL WORK IN FROM THE NORTH BY THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST...AS HAS BEEN THE CASE THE LAST SEVERAL DAYS...REMAINS
COMPLICATED THIS MORNING AS WELL.  IN SHORT...STATIONARY FRONT
EXTENDING FROM FDY TO YNG WILL REMAIN IN PLACE THROUGH THE DAY TODAY
WHILE WEAK LOW PRESSURE MOVES OUT OF THE PLAINS AND INTO WESTERN
OHIO THIS AFTERNOON. COMPLEX OF STORMS NEAR CHICAGO WILL CONTINUE TO
TRACK EAST AND INTO WESTERN OHIO BY MID MORNING ALTHOUGH WHETHER
THIS COMPLEX REMAINS WELL ORGANIZED IS UP FOR DEBATE. MEANWHILE
NEW CONVECTION HAS DEVELOPED NEAR DETROIT AND IS EXTENDING
SOUTHWARD TO FINDLAY. WITH STORMS ALREADY ONGOING...WILL NOT
INTRODUCE TIMING INTO THE FORECAST AND JUST GO WITH CATEGORICAL
POPS ALL DAY FOR ALL LOCATIONS SINCE IT SEEMS HIGHLY LIKELY ALL
LOCATIONS WILL SEE PRECIP AT SOME POINT BEFORE THIS EVENING.
FOLLOWING THE MORNING ROUND OF STORMS...AM EXPECTING SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON ALONG THE
FRONT AS WELL AS NEAR THE LOW ITSELF. NAM PROFILES SHOWING SOME
DRY AIR IN THE MID LEVELS SO WOULD PROBABLY SEE HAIL/WINDS AS THE
PRIMARY THREAT ALTHOUGH A FAIR AMOUNT OF SHEAR WILL BE PRESENT
ACROSS THE ENTIRE CWA. WILL RETAIN SEVERE WORDING IN THE GRIDS.
TEMPS TODAY WILL BE TRICKY...GUIDANCE SEEMS A BIT TOO WARM GIVEN
LINGERING CLOUD COVER BUT MOST SPOTS SHOULD SEE THE MID TO UPPER
80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL SLOWLY MOVE THROUGH
THE AREA THIS EVENING...STORMS WILL LIKELY BE ONGOING THIS EVENING
AND WILL LEAVE LIKELY POPS IN PLACE AT LEAST THROUGH MIDNIGHT...THEN
TAPER BACK TO CHANCES FROM WEST TO EAST AS THE LOW MOVES INTO
PENNSYLVANIA. SHOULD SEE A DRASTICALLY DIFFERENT AIRMASS BY FRIDAY
AFTERNOON WITH DEWPOINTS ABOUT 15 DEGREES BELOW CURRENT READINGS.
OUTSIDE OF SOME LINGERING SHOWERS IN THE EAST FRIDAY
MORNING...SHOULD BE A DRY DAY.  HIGH PRESSURE SETS UP TO THE
NORTHEAST ON SATURDAY WITH DRY CONDITIONS PREVAILING.

AS FOR TEMPS...COOLER FRIDAY AND SATURDAY WITH HIGHS IN THE LOW TO
MID 80S. MAV TRIED TO BRING IN 90S AGAIN BY SATURDAY BUT THIS WAS
DISCOUNTED GIVEN NORTHEASTERLY SURFACE FLOW.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE OVER THE AREA SHOULD LEAD TO A DRY WEEKEND.  MODELS
SHOW A COLD FRONT SAGGING THROUGH NORTHERN OHIO SUNDAY NIGHT AND
MOVING SOUTH OF THE AREA BY LATE MONDAY WITH MORE HIGH PRESSURE
BUILDING BACK OVER THE AREA MONDAY NIGHT AND TUESDAY AND HANGING
AROUND THROUGH WEDNESDAY.  HAVE DECIDED TO CARRY A SLIGHT CHANCE
SUNDAY NIGHT AND MONDAY...OTHERWISE PLAN IS TO KEEP POPS JUST UNDER
THE CRITICAL 15% LEVEL FOR MENTIONING ANY WEATHER.

STILL THINK MEX GUIDANCE IS TOO HIGH ON SAT WITH AN EXPECTED MAINLY
NORTH WIND WITH ADDED LAKE BREEZE SO WILL TRIM BACK A FEW DEGREES.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
A WEAK SHORT WAVE OVER MI IS ALLOWING SCATTERED SHOWERS AND STORMS
TO DEVELOP ACROSS WESTERN OHIO. SEE NO REASON WHY THESE WILL NOT
CONTINUE AND MOVE EAST GIVEN THE MODEST INSTABILITY ACROSS THE
REGION. IN FACT...THE STORMS COULD EXPAND IN THE NEXT COUPLE OF
HOURS BUT THIS IS STILL UNCERTAIN. WILL HIT CLE...YNG AND ERI THE
HARDEST SINCE THE MODEL SUGGESTS THE FOCUS WILL STAY CLOSER TO
LKERI. RIGHT NOW IT LOOKS LIKE THE MCS OVER IOWA WILL DIMINISH
BEFORE IT REACHES THE AREA BUT GIVEN THAT THE MODEL CONTINUES TO
SHOW A COMPACT VORTICITY MAX MOVING INTO NW OH AROUND 12Z IT IS
POSSIBLE THAT ADDITIONAL THUNDERSTORMS MAY MOVE INTO TOL AREA
AROUND 12Z.

THE LOW PRES SYSTEM OVER IOWA MOVES INTO THE AREA THU AFTN WHICH
SHOULD ALLOW FOR MORE THUNDERSTORM ACTIVITY INTO THE AFTERNOON AND
INTO THE EVENING.

THE WEEKEND LOOKS DRY WITH HIGH PRES BUILDING INTO THE AREA.

&&

.MARINE...
LIGHT SOUTH TO SOUTHWEST FLOW WILL CONTINUE INTO THURSDAY. A COLD
FRONT WILL MOVE THROUGH THE AREA THURSDAY AND THURSDAY NIGHT WHICH
SHOULD BRING THE WINDS BACK AROUND TO THE NORTHWEST BY FRIDAY
MORNING. COULD BE A LITTLE PUSH BEHIND THE FRONT LATE THURSDAY NIGHT
INTO FRIDAY ESPECIALLY IF THE LOW TRACKS JUST SOUTH AND EAST OF LAKE
ERIE...SO BRIEF SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE EARLY
FRIDAY. HIGH PRESSURE BUILDS IN FOR THE WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH THIS EVENING FOR OHZ003-006>014-
     018>023-033.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...LEINS
LONG TERM...ADAMS
AVIATION...MRD
MARINE...LOMBARDY
Hazardous weather outlook, Aug 9, 3:09 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
409 AM EDT THU AUG 9 2007

OHZ003-006>014-018>023-033-100815-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
MAHONING-
409 AM EDT THU AUG 9 2007

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY IN
ADVANCE OF A COLD FRONT. SOME STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

OHZ017-027>032-036>038-047-100815-
HANCOCK-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-
HOLMES-KNOX-
409 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY IN
ADVANCE OF A COLD FRONT. SOME STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LEZ142>149-162>169-100815-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-
409 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY IN
ADVANCE OF A COLD FRONT. SOME STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

OHZ089-PAZ001>003-100815-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
409 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY IN
ADVANCE OF A COLD FRONT. SOME STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 8, 9:13 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1013 PM EDT WED AUG 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     5 E WHARTON             40.86N 83.37W
08/08/2007                   WYANDOT            OH   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN

&&

RANDEL

The radar

The Cleveland radar (KCLE), 45 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Medina

When
August 9, 3:13 AM EST
Where
Medina County, Lodi
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
41.030, -82.020

Trees and large limbs were reported down.

Hail, Wayne

When
August 9, 3:22 AM EST
Where
Wayne County, Creston
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.980, -81.880

Penny size hail was observed.

Thunderstorm Wind, Lucas

When
August 9, 8:15 AM EST
Where
Lucas County, Monclova to Maumee
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.550, -83.730

Several trees were reported down in Monclova. In Maumee, winds were estimated to be between 60 and 70 mph. No immediate damage was observed with the wind gusts.

Hail, Summit

When
August 9, 11:35 AM EST to 11:37 AM EST
Where
Summit County, Barberton
Measured
1 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.000, -81.630

Hail ranging from quarter to penny size was observed.

Thunderstorm Wind, Stark

When
August 9, 12:05 PM EST
Where
Stark County, Canton
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.800, -81.380

A trained spotter measured wind gusts of 58 mph as thunderstorms moved through the area. No damage was reported with the wind gusts.

Thunderstorm Wind, Stark

When
August 9, 12:09 PM EST to 12:15 PM EST
Where
Stark County, Massillon to Reedurban
Measured
50 kt (58 mph) estimated gust
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
40.780, -81.550

Tree and large limbs were reported down throughout Perry Township. Scattered power outages caused by the fallen trees were reported.

Thunderstorm Wind, Wayne

When
August 9, 12:20 PM EST
Where
Wayne County, Orrville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
40.830, -81.770

Two trees were reported down.

Hail, Hancock

When
August 9, 1:50 PM EST
Where
Hancock County, 1 mi S of Benton Ridge
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.986, -83.800

Penny size hail was observed just south of Benton Ridge.

Hail, Hancock

When
August 9, 1:52 PM EST
Where
Hancock County, 2 mi S of Mt Cory
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.901, -83.820

Penny size hail was observed.

Thunderstorm Wind, Hancock

When
August 9, 2:07 PM EST to 2:15 PM EST
Where
Hancock County, 1 mi SW of Mt Cory to 2 mi SW of Jenera
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.920, -83.834

Trees and large limbs, along with power lines, were reported down.

Thunderstorm Wind, Wyandot

When
August 9, 2:29 PM EST
Where
Wyandot County, 7 mi NE of Upper Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.902, -83.185

Several trees were reported down.

Thunderstorm Wind, Huron

When
August 9, 3:05 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.230, -82.620

A tree and large limb was reported down.

Tornado, Richland

When
August 9, 3:06 PM EST to 3:08 PM EST
Where
Richland County, Shelby
Rating
EF0
Path length
0.75 mi
Path width
20 yd
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
40.880, -82.650

A storm survey was conducted and an EF0 tornado was confirmed in Shelby. The tornado touched down at a factory on the west side of the town. The factory sustained some roof damage and had a masonary wall partially collapse. From the factory, the tornado continued through residential neighborhoods causing only intermittent damage. A couple dozen trees were downed along the damage path which was about three quarters of a mile long and no more than 20 yards in width.

Thunderstorm Wind, Crawford

When
August 9, 3:10 PM EST
Where
Crawford County, Tiro
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
40.900, -82.770

Numerous large limbs were reported down.

Thunderstorm Wind, Marion

When
August 9, 3:10 PM EST to 3:25 PM EST
Where
Marion County, Marion
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$1.3 million
Reported by
Newspaper
Coordinates
40.580, -83.130

A severe thunderstorm moved into Marion around 4:10 pm. Numerous trees, large limbs, utility poles and power lines came down during the storm. Reports indicate that many trees fell onto homes, garages and cars throughout the city. One of the houses was damaged enough to be considered destroyed. Between 30 and 35 utility poles had to be replaced because of trees and large limbs falling onto them. One house had three trees fall onto it causing extensive damage. A house in Marion that was being remodeled sustained damage by trees. Three people working on the house quickly took shelter on a porch during the storm, but were injuried when a tree fell onto the roof of the porch and collapsed the roof. A twenty-two year old girl was killed when a large tree limb fell onto the car while she was driving. A passenger in the vehicle survived with injuries.

Additional support was called in to help clean up in Marion. Electric companies and municipal agencies coordinated to help clean up debris. Estimated costs for clean up in Marion were approximately $91 thousand. 369 loads of debris were cleaned up throughout the city.

Tornado, Ashland

When
August 9, 3:28 PM EST to 3:32 PM EST
Where
Ashland County, 2.5 mi NE of Sullivan
Rating
EF1
Path length
0.5 mi
Path width
30 yd
Property damage
$1.4 million
Reported by
NWS Storm Survey
Coordinates
41.056, -82.196

A storm survey was conducted and an EF1 tornado was confirmed in northeastern Ashland County. The tornado touched down northeast of Sullivan along Black River School Road just to the west of the Medina County line. Two school buildings were damaged by the tornado. One of the schools lost a section of roofing over a gymnasium. Sections of roofing along the remainder of the building were lifted and buckled by tornado winds. Significant amounts of rain water got into the building as a result of this roof damage. Water damage in the school was extensive and the gymnasium floor will need replacement. A modular building used as a classroom also sustained damage. Fences surrounding recreational fields at the school were also damaged. A house across the road from the schools was slightly damaged and a communication tower nearby was toppled. Many trees were downed. The tornado had a damage path around one half mile in length and about 30 yards in width.

Thunderstorm Wind, Medina

When
August 9, 3:30 PM EST to 3:50 PM EST
Where
Medina County, Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.130, -81.870

As the line of severe thunderstorms moved through the area, numerous trees, large limbs, and power lines were reported down throughout the county by straightline winds.

Hail, Medina

When
August 9, 3:32 PM EST
Where
Medina County, Lodi
Measured
1.75 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.030, -82.020

Golf ball size hail was observed.

Tornado, Medina

When
August 9, 3:35 PM EST to 3:40 PM EST
Where
Medina County, 2 mi NNW of Lodi to 2 mi N of Lodi
Rating
EF1
Path length
1 mi
Path width
50 yd
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
41.057, -82.035

A storm survey revealed that an EF1 tornado touched down on a farm about two miles north of Lodi, just north of U.S. Route 224. Three barns were destroyed by the tornado. As many as 100 dairy cows were trapped in a barn that collapsed and had to be rescued from the debris. Some of the animals were killed or had to be put down because the injuries were so severe. Dozens of trees were damaged along the damage path which was about a mile in length and no more than 50 yards in width.

Thunderstorm Wind, Wayne

When
August 9, 3:50 PM EST to 3:53 PM EST
Where
Wayne County, Rittman to Doylestown
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.970, -81.780

Numerous trees, utility poles and power lines were reported down. Trained spotters also reported that two homes had trees fall onto them.

Thunderstorm Wind, Knox

When
August 9, 3:55 PM EST to 4:10 PM EST
Where
Knox County, Amity to Martinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.470, -82.380

Numerous trees were reported down across the county as the line of severe thunderstorms moved through.

Thunderstorm Wind, Summit

When
August 9, 4:00 PM EST to 4:15 PM EST
Where
Summit County, Portage Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
40.980, -81.550

Numerous trees and large limbs were reported down near the Nimisila Reservoir and throughout Portage Lakes State Park. Reports of trees down extended just north into Coventry Township.

Thunderstorm Wind, Stark

When
August 9, 4:10 PM EST to 4:30 PM EST
Where
Stark County, Canton to New Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
40.800, -81.380

Numerous trees, large limbs and power lines were reported down from just north of the Akron-Canton Airport east to near State Route 183.

Thunderstorm Wind, Portage

When
August 9, 4:40 PM EST
Where
Portage County, Atwater
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
41.020, -81.170

Several trees were reported down.

Thunderstorm Wind, Holmes

When
August 9, 4:45 PM EST
Where
Holmes County, Killbuck
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.500, -81.980

Two trees were reported down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Marion2007-08-0922FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyThe tornado archive for Ohio, 2007Warnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55088, 55085, 55086, 55056, 55095, 55057, 55090, 55087, 55060, 55059, 55091, 55073, 55554, 55092, 55523, 55553, 55552, 55558, 55524, 55089, 55070, 55072, 55061, 55066, 55064.